Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 5, 2012Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 5, 2012, 5:45 AM MDT for Pennington County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 5:45 AM MDT (11:45 UTC)
Expired
May 5, 2012, 6:45 AM MDT
In force
60 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 63 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 2:19 AM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 11.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS53 KUNR 051145
SVRUNR
SDC103-113-051245-
/O.NEW.KUNR.SV.W.0021.120505T1145Z-120505T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
  NORTHERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 645 AM MDT

* AT 544 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES NORTHWEST OF ROCKYFORD...OR 39 MILES NORTH OF PINE
  RIDGE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCENIC...ROCKYFORD...KYLE AND PINNACLES RANGER STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4367 10292 4367 10286 4366 10283 4377 10273
      4390 10211 4369 10211 4371 10212 4370 10214
      4348 10214 4347 10211 4340 10211 4339 10284
TIME...MOT...LOC 1145Z 264DEG 34KT 4359 10260
WIND...HAIL 60MPH 1.50IN

$$

SCHILD
2 follow-up statements
687 
WWUS53 KUNR 051212
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 AM MDT SAT MAY 5 2012

SDC103-113-051245-
/O.CON.KUNR.SV.W.0021.000000T0000Z-120505T1245Z/
SHANNON SD-PENNINGTON SD-
612 AM MDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PENNINGTON AND NORTHEASTERN SHANNON COUNTIES UNTIL 645 AM MDT...

AT 607 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
MILES NORTHEAST OF ROCKYFORD...OR 40 MILES NORTH OF PINE RIDGE...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  KYLE AND PINNACLES RANGER STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4379 10259 4390 10211 4371 10211 4370 10214
      4352 10215 4348 10214 4347 10211 4340 10211
      4339 10258
TIME...MOT...LOC 1212Z 264DEG 34KT 4359 10225
WIND...HAIL 60MPH 1.50IN

$$

SCHILD
316 
WWUS53 KUNR 051235
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 AM MDT SAT MAY 5 2012

SDC103-113-051246-
/O.EXP.KUNR.SV.W.0021.000000T0000Z-120505T1245Z/
SHANNON SD-PENNINGTON SD-
635 AM MDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PENNINGTON AND 
NORTHEASTERN SHANNON COUNTIES WILL EXPIRE AT 645 AM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MDT.

LAT...LON 4379 10259 4390 10211 4371 10211 4370 10214
      4352 10215 4348 10214 4347 10211 4340 10211
      4339 10258
TIME...MOT...LOC 1236Z 264DEG 34KT 4361 10194

$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:31 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 5, 3:31 AM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
331 AM MDT SAT MAY 5 2012

.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER EASTERN
COLORADO WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA.
NUMEROUS STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA AS THE UPPER TROUGH APPROACHES FROM THE
WEST AND INSTABILITY INCREASES ABOVE THE MOISTENING LOW LEVELS.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE AREA TODAY AS THE UPPER TROUGH APPROACHES AND A BROAD AREA OF
QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN
SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION
PUSHING EAST OF THE FORECAST AREA LATE.

SUNDAY WILL BE VERY WINDY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF
THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS
NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND
CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY
AFTERNOON.

EXTENDED...DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED THROUGH
MID-WEEK AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. THE NEXT
APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE DAY THURSDAY
INTO FRIDAY.

&&

.AVIATION...12Z TAFS
NUMEROUS SHRA/TSRA ARE EXPECTED TODAY...BRINGING WIDESPREAD MVFR
VIS/CIGS WITH LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GUSTY
NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING
AS A COLD FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL START TO
IMPROVE TO VFR LATE THIS EVENING AS PRECIPITATION TAPERS OFF FROM
WEST TO EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 5, 3:42 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
342 AM MDT SAT MAY 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
342 AM MDT (442 AM CDT) SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN
AND CENTRAL SOUTH DAKOTA TODAY...EXCEPT FOR THE FAR NORTH...NEAR THE
NORTH DAKOTA BORDER. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT EASTWARD AND SOUTHWARD FROM THE BLACK HILLS INTO SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH
DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 5, 2:54 AM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
05/05/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            DIME SIZED HAIL LASTED FOR 10 MINUTES.

&&

JSCHILD
Local storm report, May 5, 3:18 AM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             9 N BOX ELDER           44.25N 103.07W
05/05/2012  E0.25 INCH       MEADE              SD   NWS EMPLOYEE

            HAIL COVERS THE DECK.

&&

JSCHILD
Local storm report, May 5, 4:10 AM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     HAIL             INTERIOR                43.73N 101.98W
05/05/2012  E1.50 INCH       JACKSON            SD   FIRE DEPT/RESCUE

&&

JSCHILD
Special weather statement, May 5, 4:27 AM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 AM MDT SAT MAY 5 2012

SDZ027-029-030-041-042-074-051115-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SHANNON
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
427 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...CUSTER
AND NORTHWESTERN SHANNON COUNTIES UNTIL 515 AM MDT...

AT 424 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WIND CAVE VISITORS CENTER...OR 7 MILES
NORTHWEST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIND CAVE VISITORS CENTER...
  BUFFALO GAP...
  FAIRBURN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4379 10307 4350 10284 4339 10366 4358 10379
TIME...MOT...LOC 1027Z 244DEG 39KT 4354 10350

SCHILD
Local storm report, May 5, 4:29 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             9 S DOWNTOWN RAPID CITY 43.94N 103.23W
05/05/2012  E0.75 INCH       PENNINGTON         SD   LAW ENFORCEMENT

            HIGHWAY 79 IN THE BLACK GAP AND SPRING CREEK AREA WAS
            COVERED IN PEA TO DIME SIZED HAIL. TIME OF HAILFALL IS
            ESTIMATED.

&&

JSCHILD
Local storm report, May 5, 5:08 AM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             WINNER                  43.37N 99.86W
05/05/2012  E0.75 INCH       TRIPP              SD   LAW ENFORCEMENT

&&

JSCHILD

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:57 AM MDTSpecial Weather StatementUNRLawrence48 min
May 5, 1:49 AM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington56 min
May 5, 1:54 AM MDTSpecial Weather StatementUNRMeade66 min
May 5, 2:46 AM MDTSpecial Weather StatementUNRPennington59 min
May 5, 2:47 AM MDTSpecial Weather StatementUNRLawrence43 min
May 5, 2:50 AM MDTSpecial Weather StatementUNRCuster40 min
May 5, 2:59 AM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Pennington61 min
May 5, 3:45 AM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington60 min
May 5, 3:55 AM MDTSevere Thunderstorm WarningUNRCuster, Pennington51 min
May 5, 4:20 AM MDTSevere Thunderstorm WarningUNRJackson55 min
May 5, 4:27 AM MDTSpecial Weather StatementUNRCuster48 min
May 5, 4:39 AM MDTSevere Thunderstorm WarningUNRCuster, Fall River66 min
May 5, 4:54 AM MDTSevere Thunderstorm WarningUNRJackson, Mellette66 min
May 5, 5:02 AM MDTSevere Thunderstorm WarningUNRTripp48 min
May 5, 5:31 AM MDTSevere Thunderstorm WarningUNRJackson, Pennington59 min
May 5, 6:37 AM MDTSpecial Weather StatementUNRJackson53 min
May 5, 7:33 AM MDTSpecial Weather StatementUNRMellette42 min
May 5, 2:48 PM MDTWind AdvisoryUNRButte, Haakon, Harding, Meade, Pennington, Perkins and 1 more28 hr
May 5, 4:32 PM MDTSpecial Weather StatementUNRCuster58 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.